Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 50, NWS Austin/San Antonio, TX

October 4, 2009Bexar County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Oct 4, 2009, 5:11 AM CDT for Bexar County, Texas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2009, 5:11 AM CDT (10:11 UTC)
Expired
Oct 4, 2009, 7:15 AM CDT
In force
2 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Bexar County, TX

The radar

The Austin/San Antonio radar (KEWX), 42 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 5:25 AM CDTFLASH FLOOD2 Ne Terrell Hills, TXAUSTIN HIGHWAY AT IRA LEE ROAD CLOSED DUE TO HIGH WATER. THERE WERE NUMEROUS ROADS CLOSED ACROSS NORTHEAST SAN ANTONIO AT THIS TIME.
Oct 4, 7:00 AM CDTHEAVY RAIN 11.134 Nw Live Oak, TXMOSTLY FELL BETWEEN 4 AM AND 7 AM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 10.2 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2009-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2963 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2009-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2963 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
3.5
Supercell composite
13.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 041011
FFWEWX
TXC029-041215-
/O.NEW.KEWX.FF.W.0050.091004T1011Z-091004T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
511 AM CDT SUN OCT 4 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BEXAR COUNTY...

* UNTIL 715 AM CDT.

* AT 508 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT   
  SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PRODUCE VERY HEAVY RAIN 
  ACROSS BEXAR COUNTY. ADDITIONAL RAINFALL OF ONE TO TWO INCHES OR   
  MORE IS EXPECTED TO FALL ACROSS AREAS WHICH HAVE ALREADY RECEIVED  
  AS HIGH AS OVER THREE INCHES OVERNIGHT. THE ADDITIONAL RAINFALL    
  WILL BE QUICK TO RUNOFF AND CAUSE FLASH FLOODING. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WINDCREST...UNIVERSAL CITY...TIMBERWOOD PARK...THE DOMINION...
  TERRELL HILLS...SHAVANO PARK...SEA WORLD...SCHERTZ...SAN ANTONIO...
  OLMOS PARK...LIVE OAK...LEON VALLEY...LEON SPRINGS...KIRBY...
  HOLLYWOOD PARK...HILL COUNTRY VILLAGE...HELOTES...FAIR OAKS
  RANCH...CROSS MOUNTAIN...BULVERDE AND ALAMO HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM HEAVY RAIN WILL FLOOD CREEKS, STREAMS, STREET
INTERSECTIONS, CULVERTS AND UNDERPASSES. LOW LYING PLACES THAT
NORMALLY FLOOD COULD BECOME DEATH TRAPS. DO NOT CROSS ANY FLOODED
AREA. TURN AROUND DONT DROWN.

&&

LAT...LON 2925 9880 2970 9881 2972 9878 2976 9856
      2972 9845 2975 9842 2974 9837 2972 9835
      2971 9839 2968 9839 2961 9834 2956 9829
      2957 9825 2949 9817 2949 9813 2941 9817
      2911 9842

$$
1 follow-up statement
000 
WGUS74 KEWX 041122
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
622 AM CDT SUN OCT 4 2009

TXC029-041215-
/O.CON.KEWX.FF.W.0050.000000T0000Z-091004T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEXAR TX-
622 AM CDT SUN OCT 4 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR BEXAR
COUNTY...

AT 618 AM CDT...SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN
WERE CONTINUING OVER BEXAR COUNTY.  THESE HEAVY RAINS WILL CONTINUE
FOR THE NEXT HOUR...AND CAUSE FLOODING AT LOW WATER CROSSINGS AND IN 
LOW LYING AREAS. ADDITIONAL RAINFALL OF ONE TO TWO INCHES OR     
MORE IS EXPECTED.  THE ADDITIONAL RAINFALL WILL BE QUICK TO
RUNOFF AND CAUSE FLASH FLOODING. 

LOCATIONS IN THE WARNING AREA INCLUDE TIMBERWOOD PARK...THE
DOMINION...LEON SPRINGS...HOLLYWOOD PARK...FAIR OAKS RANCH AND CROSS
MOUNTAIN.

LAT...LON 2925 9880 2970 9881 2972 9878 2976 9856
      2972 9845 2975 9842 2974 9837 2972 9835
      2971 9839 2968 9839 2961 9834 2956 9829
      2957 9825 2949 9817 2949 9813 2941 9817
      2911 9842

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 4:42 AM CDT, 29 minutes earlier.

Area forecast discussion, Oct 4, 4:42 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
442 AM CDT SUN OCT 4 2009

.DISCUSSION...
A WIDE RANGE OF WEATHER CHANGES IS EXPECTED TODAY THROUGH NEXT
WEEKEND FOR AN EARLY TO MID OCTOBER SETTING.  FOR TODAY...TRENDS
FROM YESTERDAY TO EARLY THIS MORNING SHOW WAVE OF S/W ENERGY
COMING ACROSS SOUTH CENTRAL TEXAS TODAY.  SHOWERS AND THUNDERSTORMS
THAT HAVE DEVELOPED OVERNIGHT WITH WARM ADVECTION WILL CONTINUE TO
TRACK EAST EARLY THIS MORNING...FOLLOWED BY ANOTHER WAVE OF RAIN
AND SHOWERS TO THE WEST AND SOUTHWEST. WITH THE CONTINUED POTENTIAL
OF LOCALLY HEAVY RAIN FROM THIS EARLY OCT. WEATHER PATTERN...
SHOWED A FLASH FLOOD WATCH THROUGH 7 PM CDT TODAY...FOR AN AREA
ALONG AND EAST OF A LINE FROM MOUNTAIN HOME IN KERR COUNTY TO
HONDO TO PEARSALL.  THIS INCLUDES THE METROPOLITAN AREAS OF
AUSTIN AND SAN ANTONIO. RAIN AND SHOWERS FOR TODAY COULD
CONTINUE FOR PART OF THIS EVENING.  ANOTHER ROUND OF RAIN
WITH SHOWERS OR THUNDERSTORMS IS POSSIBLE MONDAY...AS ANOTHER
FALL RAIN MAKING WEATHER SYSTEM COMES ACROSS FROM THE WEST
AGAIN. SHOWED CHANCE OF SHOWERS WITH THIS PATTERN FOR MONDAY.

ON TUESDAY AND WEDNESDAY...SLIGHTLY MORE STABLE CONDITIONS DEVELOP
AS THE STORM TRACK GOES A LITTLE FURTHER NORTH. AS A RESULT
EXPECT LATE NIGHT AND MORNING CLOUDS TO PARTLY CLOUDY AND
WARM AFTERNOONS TUESDAY AND WEDNESDAY...WITH A SLIGHT CHANCE
FOR SHOWERS. BY THURSDAY A FEW CHANGES IN WEATHER PATTERNS
SHOWS UP AS A STRONG 500 HPA TROF APPROACHES FROM THE WEST.
THIS WILL CAUSE INCREASING CLOUDS AND A CHANCE FOR SHOWERS
ON THURSDAY.  AS THE STORM TRACK COMES FURTHER SOUTH LATE
THURSDAY THROUGH FRIDAY...THE TROF TO THE WEST WILL MOVE
FASTER...AND BRING WITH IT A COLD FRONT ON FRIDAY.
SHOWED MOSTLY CLOUDY SKIES WITH A GOOD CHANCE OF RAIN
AND SHOWERS FRIDAY AND COOLER TEMPERATURES. THE COLD FRONT
FOR FRIDAY WILL BRING A CHANGE TO TEMPERATURES WITH
COOLER OVERNIGHT LOWS AND MILD TO WARM DAYTIME HIGHS
NEXT WEEKEND...OCT. 10TH AND 11TH. EXPECT SHOWERS ON
FRIDAY NIGHT TO TRACK TO THE EAST...WITH RAIN CHANCES
DECREASING QUICKLY FROM THE WEST SATURDAY.  AS A RESULT
SHOWED MOSTLY SUNNY TO PARTLY CLOUDY CONDITIONS FOR
SATURDAY...AS DRY AND COOLER AIR SPILLS OVER THE AREA
FROM THE NORTHWEST. MOSTLY CLEAR CONDITIONS ARE EXPECTED
NEXT SATURDAY NIGHT OF THIS COMING WEEKEND TO MOSTLY
SUNNY SKIES ON SUNDAY OCT. 11.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              81  67  84  77  91 /  80  50  50  30  20
AUSTIN BERGSTROM INTL AIRPORT  81  67  84  74  91 /  80  50  50  30  20
NEW BRAUNFELS MUNI AIRPORT     82  69  86  74  92 /  80  50  50  20  20
BURNET MUNI AIRPORT            80  65  80  74  89 /  80  50  50  30  20
DEL RIO INTL AIRPORT           83  71  89  76  91 /  70  30  30  20  20
GEORGETOWN MUNI AIRPORT        80  66  82  74  89 /  80  50  50  30  20
HONDO MUNI AIRPORT             85  72  88  75  92 /  80  50  50  20  20
SAN MARCOS MUNI AIRPORT        82  67  85  74  91 /  80  50  50  30  20
LA GRANGE - FAYETTE REGIONAL   81  68  86  75  91 /  80  50  50  30  20
SAN ANTONIO INTL AIRPORT       84  72  86  77  91 /  80  50  50  20  20
STINSON MUNI AIRPORT           86  72  88  76  92 /  80  50  50  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING COUNTIES:
ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...
COMAL...DE WITT...FAYETTE...FRIO...GILLESPIE...GONZALES...
GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...LEE...LLANO...
MEDINA...TRAVIS...WILLIAMSON...WILSON.

&&

08/25
Hazardous weather outlook, Oct 3, 3:00 PM CDT, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
300 PM CDT SAT OCT 3 2009

TXZ171>173-183>194-202>209-217>225-228-041030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
300 PM CDT SAT OCT 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTH CENTRAL TEXAS
TONIGHT. THIS FEATURE WILL COMBINE WITH DEEP ATMOSPHERIC MOISTURE
AND RESULT IN SHOWERS AND THUNDERSTORMS OVERNIGHT. MOST OF THE
RAINFALL WILL BE BENEFICIAL...HOWEVER THERE IS THE POTENTIAL FOR
LOCALLY HEAVY RAINFALL. RAINFALL AMOUNTS WILL GENERALLY BE ONE
HALF OF AN INCH TO ONE AND A HALF INCHES OVERNIGHT...WITH ISOLATED
HIGHER TOTALS OF TWO INCHES OR MORE POSSIBLE.

.DAY TWO...SUNDAY...
THE CHANCE FOR LOCALLY HEAVY RAINFALL WILL CONTINUE THROUGH MIDDAY
ON SUNDAY. THE THREAT OF HEAVY RAINFALL WILL END AS A WARM FRONT
MOVES NORTHWARD ACROSS SOUTH CENTRAL TEXAS. NEW RAINFALL AMOUNTS
ON SUNDAY WILL BE SIMILAR TO SATURDAY WITH WIDESPREAD TOTALS OF ONE
HALF OF AN INCH TO ONE INCH WITH ISOLATED HIGHER TOTALS OF TWO
INCHES.

.DAYS THREE THROUGH SEVEN...MONDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 7:11 PM CDTFlash Flood WarningEWXBastrop, Fayette2 hr
Oct 3, 9:25 PM CDTAreal Flood AdvisoryEWXBexar, Caldwell, Comal, Guadalupe, Hays110 min
Oct 4, 12:04 AM CDTAreal Flood AdvisoryEWXBexar116 min
Oct 4, 12:57 AM CDTAreal Flood AdvisoryEWXAtascosa, Bexar, Wilson108 min
Oct 4, 3:06 AM CDTAreal Flood AdvisoryEWXBexar, Comal, Guadalupe, Hays114 min
Oct 4, 3:12 AM CDTFlash Flood WarningEWXBexar2 hr
Oct 4, 3:59 AM CDTFlash Flood WatchEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 19 more21 hr
Oct 4, 4:41 AM CDTFlash Flood WarningEWXGonzales, Guadalupe, Wilson2 hr
Oct 4, 5:55 AM CDTFlash Flood WarningEWXComal, Guadalupe80 min
Oct 4, 6:36 AM CDTAreal Flood AdvisoryEWXAtascosa, Frio114 min
Oct 4, 6:46 AM CDTFlash Flood WarningEWXDeWitt, Gonzales4 hr
Oct 4, 7:07 AM CDTFlash Flood WarningEWXBexar3 hr
Oct 4, 7:15 AM CDTFlash Flood WarningEWXComal, Guadalupe, Wilson3 hr
Oct 4, 8:25 AM CDTAreal Flood AdvisoryEWXKarnes110 min
Oct 4, 8:41 AM CDTFlash Flood WarningEWXLavaca3 hr
Oct 4, 12:26 PM CDTRiver Flood WarningEWXDeWitt69 hr
Oct 4, 12:26 PM CDTRiver Flood WarningEWXDeWitt45 hr
Oct 4, 12:35 PM CDTRiver Flood WarningEWXComal, Guadalupe4 hr
Oct 4, 1:16 PM CDTRiver Flood WarningEWXBexar, Wilson30 hr
Oct 4, 1:16 PM CDTRiver Flood WarningEWXBexar27 hr
Oct 4, 1:19 PM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Llano, Travis, Williamson116 min
Oct 4, 2:34 PM CDTAreal Flood AdvisoryEWXBastrop, Lee116 min
Oct 4, 3:07 PM CDTAreal Flood AdvisoryEWXCaldwell113 min
Oct 4, 3:26 PM CDTFlash Flood WarningEWXLee78 min
Oct 4, 3:46 PM CDTAreal Flood AdvisoryEWXFayette119 min
Oct 4, 5:22 PM CDTAreal Flood AdvisoryEWXDeWitt, Gonzales, Lavaca3 hr
Oct 4, 6:34 PM CDTSevere Thunderstorm WarningEWXVal Verde56 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.